Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Birmingham, AL

April 2, 2024Chilton County, Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2024, 10:17 PM CDT for Chilton County, Dallas County, Perry County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2024, 10:17 PM CDT (03:17 UTC)
Expired
Apr 2, 2024, 11:00 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Chilton County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 10:28 PM CDTTORNADO4 Nw Paul Grist State P, ALThe EF1 tornado began in a wooded area just west of the Perry/Dallas County line. It quickly reached its peak intensity as it crossed County Road 272 where dozens of trees were snapped or uprooted. Additional trees were downed along County Roads 290 and 305. T
Apr 2, 10:35 PM CDTTORNADO1 W Plantersville, ALTrees reported down near Dallas County High School. TDS observed via KBMX radar.
Apr 2, 10:37 PM CDTTSTM WND DMG1 Wsw Parnell, ALMultiple trees uprooted and blocking CR 26 near Plantersville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 6:57 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS54 KBMX 030317
SVRBMX
ALC021-047-105-030400-
/O.NEW.KBMX.SV.W.0013.240403T0317Z-240403T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1017 PM CDT Tue Apr 2 2024

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chilton County in central Alabama...
  East central Perry County in central Alabama...
  Northeastern Dallas County in south central Alabama...

* Until 1100 PM CDT.

* At 1017 PM CDT, a severe thunderstorm was located 8 miles east of
  Marion, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Paul M Grist State Park, Valley Creek Junction, Plantersville, and
  Radford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CDT for central and
south central Alabama.

&&

LAT...LON 3263 8727 3278 8694 3266 8691 3266 8692
      3265 8692 3259 8691 3254 8723
TIME...MOT...LOC 0317Z 248DEG 40KT 3260 8718 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

40/Sizemore
2 follow-up statements
284 
WWUS54 KBMX 030329
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1029 PM CDT Tue Apr 2 2024

ALC021-047-105-030400-
/O.CON.KBMX.SV.W.0013.000000T0000Z-240403T0400Z/
Chilton AL-Perry AL-Dallas AL-
1029 PM CDT Tue Apr 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN CHILTON...EAST CENTRAL PERRY AND NORTHEASTERN DALLAS
COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located near Paul M Grist
State Park, or 9 miles north of Valley Grande, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paul M Grist State Park and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for central and
south central Alabama.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3265 8717 3278 8694 3266 8691 3266 8692
      3265 8692 3260 8691 3257 8714
TIME...MOT...LOC 0328Z 248DEG 40KT 3265 8703 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

40/Sizemore
607 
WWUS54 KBMX 030339
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1039 PM CDT Tue Apr 2 2024

ALC105-030349-
/O.CAN.KBMX.SV.W.0013.000000T0000Z-240403T0400Z/
Perry AL-
1039 PM CDT Tue Apr 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PERRY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for central and
south central Alabama.

&&

LAT...LON 3260 8698 3271 8699 3273 8693 3266 8691
      3266 8692 3265 8692 3261 8691
TIME...MOT...LOC 0339Z 248DEG 40KT 3270 8689 

$$

ALC021-047-030400-
/O.CON.KBMX.SV.W.0013.000000T0000Z-240403T0400Z/
Chilton AL-Dallas AL-
1039 PM CDT Tue Apr 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN CHILTON AND NORTHEASTERN DALLAS COUNTIES...

At 1039 PM CDT, a severe thunderstorm was located over Parnell, or 13
miles northeast of Valley Grande, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for central and
south central Alabama.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3260 8698 3271 8699 3273 8693 3266 8691
      3266 8692 3265 8692 3261 8691
TIME...MOT...LOC 0339Z 248DEG 40KT 3270 8689 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:25 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 2, 7:25 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
725 PM CDT Tue Apr 2 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 102 PM CDT TUE APR 2 2024

-Severe storms remain possible for all of Central Alabama from
 this afternoon through the overnight hours tonight. Tornadoes,
 damaging straight-line winds, and large hail will all be
 possible.

A deepening area of surface low pressure is currently centered
over western Illinois, with a trailing cold front stretching
southward through Arkansas and northwestern Louisiana. Meanwhile,
an upper level trough axis continues to dig southward into the
southern plains states with a potent 500mb southwesterly jet of
70-80 knots moving into the southeast Mississippi Valley region.
Deep southerly surface flow is currently ongoing with temperatures
rising well into the 70s on our way to highs in the low to mid
80s this afternoon with filtered sunshine peeking through broken
cumulus between 3k and 5k feet. Dewpoints are running in the mid
to upper 60s, so we should have plenty of fuel for storm
development as we go into the afternoon.

Looking on radar, we've been at a relative lull over the past few
hours, as our existing 850mb jet pulled off to the north and east
over Tennessee and Kentucky. As the vertically stacked low
continues to deepen and occlude near Lake Michigan as we go into
the evening hours, a secondary 850mb jet is expected to develop
over much of Central Alabama. Latest CAMs and HREF guidance
depicts widespread shower and thunderstorm development out ahead
of the cold front as it progresses south and eastward this
afternoon and overnight tonight. Storms that are allowed to
develop first this afternoon have the greatest potential for
damaging winds and hail, with perhaps an isolated tornado. As the
850mb jet ramps up this evening and overnight on the order of 45
to 50 knots, the tornado threat will increase for our eastern and
southeastern counties. As of right now, areas that will have the
best chance for tornado development will be south of I-20 and
north of I-85 between 6pm and midnight. Damaging winds and hail
will also remain possible during this time as well.

Now, with all that said, there are some caveats and inhibiting
factors that some of us here at the office have discussed the
past couple of days with this event. First, the main area of low
pressure is still well off to our north with a positively-tilted
trough and surface front headed our direction. Second, looking at
the wind fields, you typically don't see a classic tornado setup
with southwesterly flow both at the surface and aloft. However, if
you're able to get a good right-moving supercell that can tap
into the available parameter space, that can spell trouble very
quickly. SPC has mentioned the potential of an isolated strong
tornado or two in their latest discussion, and that's certainly
possible - IF you can get storms to move to the right of the
overall mean flow. Looking at the latest runs of the HRRR, we'll
have to closely watch for the potential of cells developing out
ahead of the broken line of storms between 6pm and 10pm that would
have the greatest tornado potential. Mesoscale conditions will
continue to be monitored through the event.

Showers and storms will finally move out of Pike and Barbour
Counties between 2am and 4am Wednesday morning followed by much
cooler and drier air filtering in from the northwest. Early spring
Continental Polar air will continue to advect southward during the
day on Wednesday with a stiff northwesterly wind thanks to the
occluded low pressure lingering over the southern Great Lakes
region. Clouds are also expected to stick around over the northern
half of Central Alabama due to wrap-around moisture. Highs will
range from the lower 60s north to near 70 in Eufaula.

56/GDG

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 350 PM CDT TUE APR 2 2024

Rain free conditions will be present from Wednesday night through
the daytime hours on Sunday as much cooler and drier air filters
into C AL behind a cold front. Below normal temperatures are
expected for the area as a result starting Wed (day) through Sat
(night). In addition, temperatures should be cool enough for some
late season frost for the NRN counties for Fri/Sat mornings. While
still cool readings will begin to rebound on Sun as the surface
ridge weakens and moves EWD toward the Atlantic Seaboard, and we
start getting some warmer low level return flow back into AL
around the base of the ridge as a result. Sun night into Mon we
should have enough moisture interacting with upper SW/W weak
perturbations to allow for some isolated to scattered shower/
storm chances.

08

Previous long-term discussion:
(Wednesday night through next Monday)
Issued at 225 AM CDT TUE APR 2 2024

The frontal boundary will be well south and east of our area by
Wednesday night. Cooler and drier air will advect into the region,
dropping temperatures into the upper 30s to low 40s by Thursday
morning. This dry air mass will persist through the end of the
week, allowing effective radiational cooling Thursday, Friday, and
Saturday nights, which will allow temperatures to drop into the
mid 30s to low 40s for much of the area each night. We could see
widespread frost across our northern counties with our
climatological cooler spots dropping near or below freezing,
especially on Friday and Saturday mornings.

The surface high shifts to our east Sunday into Monday as mid and
upper level ridging build in aloft. This will support a warming
trend as we go into the start of next week. We'll see increasing
rain and thunderstorm chances On Monday as our next system
approaches, though the timing and evolution of the main trough
remain very uncertain, so details will need to be refined in the
coming days.

25/Owen

&&

.AVIATION...
(00Z TAFS)
Issued at 720 PM CDT TUE APR 2 2024

Conditions will deteriorate to MVFR and some IFR at times with
storms as SHRA and TSRA ahead of a front will move through
tonight. There will be a lag in clearing of the ceilings by
several hours. Some gusty winds from the S will be present ahead
of the front, then winds will shift to the WNW behind the front.
Some strong storms are possible with the front. VFR conditions
should develop during the morning before 16z for all as cigs move
EWD out of the area as moisture retreats behind the front.

08

&&

.FIRE WEATHER...

Showers and thunderstorms will continue to move across the area
tonight ahead of a cold front. South-southwest winds are expected
late this afternoon with 20 foot winds at 10 to 15 mph, with
higher gusts. Winds turn to the west to northwest tonight behind
the system and remain at 10 to 15 mph through the day Wednesday.
Drier air arrives Wednesday with afternoon relative humidity
values in the 28 to 38 percent range.

20 foot winds only decrease slightly to 8 to 12 mph with higher
gusts Thursday, while relative humidity values may briefly drop
below 25 percent in some spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  62  40  58 /  90  10   0   0
Anniston    50  63  41  60 / 100  10   0   0
Birmingham  48  62  43  61 /  90   0   0   0
Tuscaloosa  49  65  42  65 /  90   0   0   0
Calera      49  63  43  62 /  90   0   0   0
Auburn      55  65  44  64 / 100   0   0   0
Montgomery  53  67  43  66 / 100   0   0   0
Troy        55  68  45  67 /  90   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....08
AVIATION...08
Hazardous weather outlook, Apr 2, 4:11 AM CDT, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
411 AM CDT Tue Apr 2 2024

ALZ011>015-017>050-031215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
411 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible across all of Central Alabama this afternoon
and Tonight. Threats include damaging winds, large hail, and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and tonight.

In the hours before

Special weather statement, Apr 2, 9:20 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
920 PM CDT Tue Apr 2 2024

ALZ032-039-030245-
Hale AL-Marengo AL-
920 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARENGO AND SOUTH
CENTRAL HALE COUNTIES THROUGH 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Linden, Jefferson, Newbern, Faunsdale, Dayton, Pin Hook, Chickasaw
State Park, Old Spring Hill, Gallion, and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
and west central Alabama.

&&

LAT...LON 3262 8753 3236 8753 3229 8792 3240 8797
TIME...MOT...LOC 0219Z 245DEG 43KT 3237 8788

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:20 PM CDTSpecial Weather StatementBMXMarengo25 min
Apr 2, 10:23 PM CDTTornado WarningBMXChilton, Dallas, Perry18 min
Apr 2, 10:37 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton38 min
Apr 2, 10:49 PM CDTTornado WarningBMXAutauga, Chilton28 min
Apr 2, 11:05 PM CDTSpecial Weather StatementBMXClay25 min
Apr 2, 11:10 PM CDTTornado WarningBMXCoosa37 min
Apr 2, 11:27 PM CDTSpecial Weather StatementBMXElmore33 min
Apr 2, 11:57 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa48 min
Apr 2, 11:59 PM CDTSpecial Weather StatementBMXLowndes, Macon, Montgomery46 min
Apr 3, 12:34 AM CDTSpecial Weather StatementBMXLee26 min
Apr 3, 12:41 AM CDTSpecial Weather StatementBMXBullock, Macon, Russell49 min
Apr 3, 1:13 AM CDTSpecial Weather StatementBMXBarbour, Pike, Russell62 min
Apr 3, 2:05 AM CDTSpecial Weather StatementBMXBarbour25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.